advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sofia, Bulgaria:

I am 26 years old and was diagnosed as diabetic six months ago. Due to my weight, 86 kg (189 pounds) and height, 1.7 meters (5 feet, 6 inches), my doctor was not sure which type diabetes I have. I started with 2 mg Amaryl (glimepride) per day and 2 Glucophage (850mg metformin HCI), but due to my frequent hypoglycemia, my doctor lowered the amount of Amaryl to only 0.5 mg/day.

Currently, my hemoglobin is at very normal level. Other test results were okay except for "GLUTAMIK ASIT DEKARBOKSILAZ Ab" (GAD), which is at 30.00 U/mL level. My doctor says that this level of anti-GAD is more than enough to be diagnosed as type 1 and told me that most likely I'm in my "honeymoon" period. I do feel that when I do exercise and watch what I eat, I can control my sugar levels and do not want to keep using oral medications until my pancreas cannot respond to them anymore.

What do you think? Is it inevitable that, in a few years, I will end up using insulin?

Answer:

First, the anti-GAD antibody is a marker for autoimmune type 1 diabetes. However, it appears you still have insulin secretion. If not, you would not have responded to the oral agents. It is less clear whether insulin is required in the period you are in now. Just improving blood sugars unloads the beta cells of the pancreas and makes them work better. Some people have advanced the idea that use of insulin "rests the pancreas." However, I do not believe this has been adequately tested. The most important thing now is to monitor regularly, take off excess weight, and keep in contact with your physician. I would have a low threshold for using insulin. You can also measure your ability to make insulin in response to a glucose load by measuring C-peptide levels. This will tell you if you are secreting your own insulin in response to the challenge. However, you undoubtedly are doing so with the minimal amount of medication you are using.

JTL

DTQ-20060306061952
Original posting 14 Mar 2006
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.